morphine on 'ordinary' obstetric wards. We stated our belief that vital signs need to be taken hourlyfor thefirst 8 to 12 hours. This would be possible because the improved
patient comfort would require less nursing care. Since this technique is relatively new, its safety is not 100 per cent proven. However, the large numbers of patients reported in the literature to date suggests that 'serious or catastrophic consequences' are not inevitable if patients are selected using the guidelines referred to above.
S. Rolbin, MOCMVRC1'(C) Department of Anaesthesia Mount Sinai Hospital, Toronto
whose importance cannot be ignored with impunity. No doubt others before me have suggested the introduction of uniform colour coding for the labels of anaesthetic (if not all) drugs, but present circumstances prompt me to add my voice to theirs. 1 would propose that distinguishing colours be reserved for the labels of at least the following classes of commonly used drugs: narcotics - barbiturates and other hypnotics muscle relaxants autonomic agonists and antagonists anticholinesterases -
1 GJ'~stafsonnLL, Schlldt B, Jacobsen K. Adverse Ef-
fe~:tsof Extradural and lntrathecal Opiates: Report of a Nationwide Survey in Sweden. Br J Anaesth 1983; 54: 479-85. 2 Reiz S, Westberg M. Side Effects of Epidural Morphine. Lancet 1980; 2: 537-43. 3 1Chill RL, Clement JL, Thompson WR. Epidural MorphineCauses Delayed and Prolonged Vemilatory Depression. Can Anacsth Soc J 1981; 28: 537-43.
Colour Coding of Drug Labels To the Editor: The Burroughs Wellcome company has introduced a potentially hazardous change in the labelling of 5 ml ampoules of Anectine| (suecinylcholine). These ampoules have been labelled in yellow for many years and their characteristic appearance has come virtually to identify their contents to anaesthetists accustomed to using this brand of the drug. Without warning, the colour of the label has been changed to red, giving an ampoule of Anectine a striking resemblance to a 5 ml ampoule of Sublimazes', a brand of fentanyl in common use. The possible confusion between a syringe containing 100 mg of suceinylcholine instead of 250 v.g of fentanyt, or vice versa, and the hazard thereby engendered surely needs no further elaboration. Wh:ile it is a fundamental tenet of safe anaesthetic practice that the contents of an ampoule be verified by careful inspection of the label, nonetheless, in the identificationof drugs, medical gases and equipment sizes, visual cues such as colour play a part
Christopher P. Bates, MD, FRCP (C) Department of Anaesthesia The University of British Columbia Health Sciences Centre Hospital REPLY We are indebted to Dr. Bates for his letter highlighting the ease with which label changes can create potentially dangerous situations in the operating room. As all the readers of this journal are no doubt aware, as soon as Burroughs WeUcome discovered this potential hazard, we immediately re-designed the label and froze all stocks of the drug in our warehouses, at the same time notifying all chiefs of anaesthesia and hospital pharmacists. Drug labels are designed to be maximally informative and distinctive and are closely regulated by the Health Protection Branch in Ottawa. I do not know however of any nationally accepted mechanism that could prevent the incident which has occurred, because this process is conducted outside the context of routine ctinical practice. It would, I suggest, be appropriate for the Canadian Anaesthetists' Society to appoint a committee to monitor all drug labels and maintain a dialogue with the drug industry. In the meantime I would urge us atl to remember the aphorism ingrained in us at medical school 'always, always read the ruddy label."
MalcolmF/etcher, tRcr(Lond), ~al~CS(Eng)OA(RCS)(Eng) Medical Director Burroughs Wellcome Inc. Montreal, Quebec